Alert archive / Kansas / River Flood Warnings in 2018

River Flood Warning 3, NWS Wichita, KS

August 15, 2018Montgomery County, Wilson County, Kansas

NWS Wichita, KS issued this river flood warning at Aug 15, 2018, 1:40 AM CDT for Montgomery County, Wilson County, Kansas. It took effect at Aug 15, 2018, 3:25 AM CDT. It was in force for 8 hr.

The area

The outline as issued.

The facts

Issued
Aug 15, 2018, 1:40 AM CDT (06:40 UTC)
In effect from
Aug 15, 2018, 3:25 AM CDT
Expired
Aug 15, 2018, 11:09 AM CDT
In force
8 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

Counties Montgomery County, KS, Wilson County, KS

The radar

The Tulsa radar (KINX), 124 km from the middle of the area, began a volume at 06:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Verdigris River at Independence (IDPK1). The gauge peaked at 31.46 ft at Aug 15, 2018, 5:00 AM CDT.

actionminormoderate204008/1508/16
Action stage
28 ft
Minor stage
30 ft
Moderate stage
47.6 ft
Major stage
53 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07170500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

391 
WGUS43 KICT 150640
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
140 AM CDT Wed Aug 15 2018

...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas... 

  Verdigris River At Independence affecting Montgomery and Wilson 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC125-205-152040-
/O.NEW.KICT.FL.W.0003.180815T1136Z-180816T0015Z/
/IDPK1.1.ER.180815T1136Z.180815T1200Z.180815T1215Z.NO/
140 AM CDT Wed Aug 15 2018

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Verdigris River At Independence.
* From this morning until this evening.
* At 1:16 AM Wednesday the stage was 28.6 feet.
* Flood stage is 30.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage early this morning and crest near 
  30.1 feet this morning. The river will fall below flood stage by late
  this morning.


&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Thu    Fri    Sat
  Independence    30.0  28.6  Wed 01 AM   16.9    4.9    1.7
    
&&
     
LAT...LON 3738 9558 3713 9555 3714 9576 3739 9573


$$

KED
3 follow-up statements
357 
WGUS83 KICT 150829
FLSICT
Flood Statement
National Weather Service Wichita KS
329 AM CDT Wed Aug 15 2018

...The flood warning continues for the following river in Kansas...
 
  Verdigris River At Independence affecting Montgomery and Wilson 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC125-205-152227-
/O.EXT.KICT.FL.W.0003.180815T0825Z-180816T0051Z/
/IDPK1.1.ER.180815T0657Z.180815T0816Z.180815T1251Z.NO/
329 AM CDT Wed Aug 15 2018

The Flood Warning continues for
  The Verdigris River At Independence.
* From early this morning until this evening.
* At 3:16 AM Wednesday the stage was 31.1 feet.
* Flood stage is 30.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will crest around 31.2 feet just before dawn
  this morning and begin a slow fall to below flood stage by late this 
  morning.

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Thu    Fri    Sat
  Independence    30.0  31.1  Wed 03 AM   14.9    6.3    1.7
    
&&
     
LAT...LON 3738 9558 3713 9555 3714 9576 3739 9573


$$

KED
012 
WGUS83 KICT 151301
FLSICT
Flood Statement
National Weather Service Wichita KS
801 AM CDT Wed Aug 15 2018

...The flood warning continues for the following river in Kansas...
 
  Verdigris River At Independence affecting Montgomery and Wilson 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC125-205-160143-
/O.EXT.KICT.FL.W.0003.000000T0000Z-180816T0143Z/
/IDPK1.1.ER.180815T0657Z.180815T1001Z.180815T1343Z.NO/
801 AM CDT Wed Aug 15 2018

The Flood Warning continues for
  The Verdigris River At Independence.
* Until this evening.
* At 7:31 AM Wednesday the stage was 30.5 feet.
* Flood stage is 30.0 feet.
* Minor flooding is occurring.
* Forecast...The river will continue to fall to below flood stage by 
  later this morning.

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Thu    Fri    Sat
  Independence    30.0  30.5  Wed 8 AM    16.6    8.9    1.7
    
&&
     
LAT...LON 3738 9558 3713 9555 3714 9576 3739 9573


$$
531 
WGUS83 KICT 151609
FLSICT
Flood Statement
National Weather Service Wichita KS
1109 AM CDT Wed Aug 15 2018

...The flood warning is cancelled for the following river in 
Kansas...
 
  Verdigris River At Independence affecting Montgomery and Wilson 
  Counties.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC125-205-151639-
/O.CAN.KICT.FL.W.0003.000000T0000Z-180816T0143Z/
/IDPK1.1.ER.180815T0657Z.180815T1001Z.180815T1310Z.NO/
1109 AM CDT Wed Aug 15 2018

The Flood Warning is cancelled for
  The Verdigris River At Independence.
* At 11:00 AM Wednesday the stage was 26.9 feet.
* Flood stage is 30.0 feet.
* Fell below flood stage at  8:10 AM Wednesday.
* Forecast...The river will continue to fall to 16.6 feet by Thursday
  morning.


&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Thu    Fri    Sat
  Independence    30.0  26.9  Wed 11 AM   16.6    8.9    1.7
    
&&
     
LAT...LON 3738 9558 3713 9555 3714 9576 3739 9573


$$

TAV

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Aug 14, 11:50 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 14, 11:50 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1150 PM CDT Tue Aug 14 2018

.SHORT TERM...(This evening through Friday night)
Issued at 259 PM CDT Tue Aug 14 2018

Slow moving upper low currently located over central KS continues to
make slow progress across the forecast area this afternoon. Seeing
some destabilization to the east-southeast side of the low, which
will lead to additional development of showers and thunderstorms for
areas east of the KS turnpike this afternoon into this evening,
where better low level moisture transport will be located. Scattered
showers in the wraparound band to the north and northwest of the
low, is associated with a large trowal axis/moisture fetch, with
higher precipitable water values actually wrapping around the low
into central KS.

The main concern this evening/tonight will be continued heavy
rainfall potential, as the upper low makes slow progress across the
eastern half of the forecast area. Think most locations will see
scattered chances of heavy rainfall through the overnight hours, but
think the chance for the heaviest rainfall will on the south-
southeast side of the upper low (across SE KS) where the better
combination of low level moisture transport, modest instability and
higher precipitable water values (185-200 percent of normal) will be
located.  So will go with the highest QPF amounts (1.25 to 1.5
inches possible) for areas east of the KS turnpike overnight,
especially for areas closer to the KS/OK border.  The rest of the
region will see generally lighter amounts between a 0.25 and 0.5
inches, with some pockets of heavier amounts.  Southeast KS hasn't
seen as much rainfall as portions of central KS, so think localized
flooding will be the main concern.

Shortwave currently over the northern Rockies will sweep southeast
late tonight and into the plains, and help "kick" the upper low to
the east of the forecast area early on Wed, with some lingering
showers over SE KS for Wed morning. Expect to see some slow clearing
for Wed afternoon as remnant low level moisture remains fairly high
for lingering cloud cover at least until late Wed afternoon.

Weak ridging will move across the forecast area for Thu, which will
lead to more seasonal type max temps and allow areas to dry out
some.

The dry weather from Thu will be short lived, as the northern stream
shortwave will help push a frontal boundary south into the forecast
area by early on Fri.  Medium range models suggest the pattern will
remain unsettled for Fri going into the weekend, as this frontal
boundary remains somewhat stationary over the area for Fri afternoon
through Sat.  A little better shear and instability will be
available as this front remains over the area, for a strong storm
chance as convergence increases along the boundary.

Ketcham

.LONG TERM...(Saturday through Tuesday)
Issued at 259 PM CDT Tue Aug 14 2018

Convective chances shift further west over the high plains for late
Sat into early Sun, as a shortwave in the W-NW flow moves out into
the plains. As this shortwave moves across the area, expect another
shot of heavier showers and storms to move across the forecast area,
as the boundary shifts back across the forecast area, with higher
precipitable water values returning to the area.

With the off and on rain chances, GFS ensemble members suggests the
cooler than normal temps will continue for the weekend.

Ketcham

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1147 PM CDT Tue Aug 14 2018

Showers and thunderstorms continue to impact parts of southeast KS
while clearing was occuring across much of central and south
central KS. Given the very moist low levels following the recent
rain, there remains some concern that IFR cigs and/or
visibilities will develop after 09-10Z, however a light westerly
component and some drier air working into central KS may delay or
minimize the impact of lower cigs/visibilities.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    67  86  68  91 /  60  10   0  20
Hutchinson      66  85  66  89 /  50  10  10  20
Newton          66  85  66  89 /  50  10   0  10
ElDorado        67  85  66  89 /  60  20   0  10
Winfield-KWLD   68  86  67  90 /  70  10   0  10
Russell         64  85  65  90 /  40  10  10  20
Great Bend      64  85  65  90 /  40  10  10  20
Salina          66  87  66  91 /  40  10   0  20
McPherson       66  85  65  89 /  50  10   0  20
Coffeyville     69  86  68  90 /  80  40  10  10
Chanute         68  85  68  90 /  70  30   0  10
Iola            68  85  67  89 /  70  30   0  10
Parsons-KPPF    69  85  68  90 /  80  40   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...MWM
Hazardous weather outlook, Aug 15, 1:21 AM CDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
121 AM CDT Wed Aug 15 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-160630-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
121 AM CDT Wed Aug 15 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Heavy rainfall and a flash flood threat will continue to affect
Montgomery, Labette and Chautauqua counties through dawn.
Otherwise, thunderstorms will linger across the rest of southeast
Kansas. A locally strong storm will remain possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms will be possible Wednesday across
southeast Kansas. The main hazard will be heavy rainfall with a
risk for minor lowland flooding. A locally strong storm will also
be possible.

Periodic chances for storms will return to the entire area from
late Thursday through Sunday. Strong storms and a few severe storms
may be possible. Heavy rainfall may also be possible... especially
for Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Aug 14, 11:06 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1106 PM CDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 PM     FLASH FLOOD      INDEPENDENCE            37.23N 95.71W
08/14/2018                   MONTGOMERY         KS   LAW ENFORCEMENT

            FLASH FLOODING CONTINUES IN INDEPENDENCE WITH 1-2 FEET OF
            WATER IN MANY AREAS. MAIN STREET AT 12TH TO 14TH IS NOW
            CLOSED AND PENNSYLVANIA 900 BLK IS CLOSED.

&&

MWM
Local storm report, Aug 14, 11:23 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1123 PM CDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1121 PM     FLASH FLOOD      INDEPENDENCE            37.23N 95.71W
08/14/2018                   MONTGOMERY         KS   LAW ENFORCEMENT

            4 FEET OF WATER AT 13TH AND RAILROAD IN INDEPENDENCE.
            HOUSE RESCUES ARE UNDERWAY ON WEST BEECH STREET.

&&

MWM
Local storm report, Aug 15, 12:12 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1212 AM CDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 AM     FLASH FLOOD      INDEPENDENCE            37.23N 95.71W
08/15/2018                   MONTGOMERY         KS   LAW ENFORCEMENT

            WATER RESCUES IN THE NW PART OF THE TOWN OF INDEPENDENCE
            ALONG WHISKEY CREEK. MULTIPLE REPORTS OF HOUSES FLOODING
            AND LAW ENFORCEMENT WAS GOING DOOR TO DOOR WARNING
            RESIDENTS.

&&

MWM
Local storm report, Aug 15, 12:16 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1216 AM CDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     FLOOD            5 NW MOUND VALLEY       37.26N 95.47W
08/15/2018                   LABETTE            KS   LAW ENFORCEMENT

            6 INCHES OF WATER COVERED 19000TH ROAD BETWEEN FORD AND
            GRAY ROADS.

&&

EPS
Local storm report, Aug 15, 12:26 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1226 AM CDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     HEAVY RAIN       4 NW INDEPENDENCE       37.27N 95.77W
08/15/2018  M7.01 INCH       MONTGOMERY         KS   MESONET

            MEASURED GAGE SITE REPORT.

&&

KED
Local storm report, Aug 15, 1:03 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
103 AM CDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     FLASH FLOOD      CHETOPA                 37.04N 95.09W
08/15/2018                   Labette            KS   LAW ENFORCEMENT

            FLASH FLOODING IN PROGRESS VERY CLOSE TO THE JUNCTION OF
            HIGHWAY 166 AND 59TH ROAD. FLASH FLOODING ALSO REPORTED
            ON HIGHWAY 160 1/4 MILE EAST OF ELK. BOTH LANES WERE
            FLOODED 6 INCHES DEEP OVER A 30-YARD STRETCH WHILE WEST
            BOUND LANE WAS FLOODED OVER A 100-YARD STRETCH.

&&

EPS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:03 PM CDTFlash Flood Warning EmergencyICTMontgomery6 hr
Aug 14, 10:55 PM CDTFlash Flood WarningICTLabette8 hr
Aug 14, 11:30 PM CDTFlash Flood WarningICTChautauqua4 hr
Aug 14, 11:49 PM CDTFlash Flood Warning EmergencyICTMontgomery8 hr
Aug 15, 7:40 AM CDTAreal Flood WarningICTMontgomery5 hr
Aug 15, 7:59 AM CDTRiver Flood WarningICTMontgomery6 hr
Aug 15, 12:22 PM CDTAreal Flood WarningICTMontgomery7 hr

Nearby

River Flood Warnings in Kansas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.